Michigan, 2023Damaging Wind in Michigan, July 20, 2023
July 20, 2023 · NWS APX · 1 event in 1 county or zone
A line of strong storms initiated along a cold front sliding across far eastern Wisconsin in the morning, eventually tracking over Lake Michigan into the forecast area. This line of storms produced severe wind gusts in the city of Frankfort, knocking down multiple trees and powerlines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong storms initiated along a cold front sliding across far eastern Wisconsin in the morning, eventually tracking over Lake Michigan into the forecast area. This line of storms produced severe wind gusts in the city of Frankfort, knocking down multiple trees and powerlines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 20, 7:17 AM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 20, 7:17 AM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
817 AM EDT Thu Jul 20 2023
.UPDATE...
Issued at 814 AM EDT Thu Jul 20 2023
Sharp shortwave trough and attendant cold front working steadily
east into the region this morning. All eyes directed at developing
convection along primary cold front working its way east from
Wisconsin into northern Lake Michigan. This will be the primary
concern as it continues to work east across the area later this
morning and early afternoon. Sharp clearing line racing east just
ahead of this convection, which may help the environment
destabilize...especially across northeast lower Michigan. Storm
Prediction Center still highlights this area under slight risk
wording for severe weather. Large hail and gusty winds will be the
primary threat, although cannot rule a tornado down near Saginaw Bay
where back flowed will be maximized out ahead of weak surface low.
Convection does look to remain transient, negating any real flooding
concerns (although storms will be capable of producing high rainfall
rates). Will definitely continue to monitor as we head through the
remainder of this morning and early afternoon.
&&
.NEAR TERM...(Today through Tonight)
Issued at 343 AM EDT Thu Jul 20 2023
...Strong storms and heavy rain today...
High Impact Weather Potential...Strong to severe t-storms are a
possibility, as is heavy rain.
1010mb deepening surface low is near Ontonagon MI. This low moves
ese-ward, crossing northern lower MI from mid morning to mid
afternoon. Warm/moist sw flow ahead of this low is supporting some
convection across the northern lakes, though radar continues to
overstate this, as the low levels are still trying to moisten.
Thunderstorms are found back in central WI.
With another uptick in isentropic ascent still ahead of us, expect
convection to increase over our heads later this morning. Coverage
will increase over nw lower, but especially n central lower and
eastern upper MI, between 6 and 8 am. These will move quickly east
out of ne lower MI by mid-morning (lingering a bit longer in
eastern upper). Instability and Cape remain small/skinny this
early; nothing in this round should get /too/ out-of-hand.
How much can we recover after this, and before the surface cold
front exits by late afternoon? Significant surface-based
instability, and resultant severe storms, seem /much/ more likely
downstate than here. Strong diurnal heating could boost SbCape
values to circa 2k J/kg, but that is most likely in the southern
half to third of lower MI. Hour-to-hour HRRR runs are tending to
shunt that instability somewhat further southward with time. 0-6km
bulk shear is also somewhat higher downstate, but 30-40kt values
in our southern areas are favorable for some storm organization,
as is 0-3km SRH of 100-150 m2/s2. Initial deeper convection should
move into areas west of TVC by 10-11am, then have the opportunity
to grow upscale into a QLCS as it crosses our area thru mid-
afternoon. Still, that's all happening a bit earlier than ideal.
Severe is a possibility, especially in our far se, which should
the highest instability and shear in our area. Wind and hail are
the primary threats, though a tornado may be possible, again
especially in the far se.
Rainfall amounts of 0.50-1.00" will be common today, especially
away from the nw lower MI coast. We can handle that. Progressive
nature of primary MCS today should limit the potential of high
outliers. WPC has reduced the risk of excessive rain for our area
to Marginal. Slower-moving deep convection may actually be
possible in eastern upper MI this afternoon, where the upper trof
moves overhead. This both boosts instability via cooling aloft,
while weakening wind fields.
Post-frontal showers, perhaps even a few storms, could linger deep
into the evening away from Lake MI. Cool/dry advection will shut
the door on precip overnight.
Max temps near 70f eastern upper MI, to near 80f Gladwin/Standish/
Tawas. Lows tonight in the 50s.
&&
.SHORT TERM...(Friday through Saturday)
Issued at 343 AM EDT Thu Jul 20 2023
...Slightly Cooler but Pleasant...
High Impact Weather...None expected.
Short wave ridging builds in Friday and holds into Saturday. Drier
air/subsidence will work in from the northwest Friday leading to
decreasing cloudiness/increasing sunshine with mostly sunny
conditions expected Saturday. Temperatures will be slightly below
normal but actually be rather pleasant with lowering humidity
levels. Highs both days ranging from the mid 70s to around 80. Lows
Friday night in the cooler mid 40s to low 50s.
.LONG TERM...(Saturday night through Wednesday)
Issued at 343 AM EDT Thu Jul 20 2023
...Warming Temperatures...
Similar setup Sunday into early next week as over the last couple of
weeks with a trough centered to our north across east central
Canada. The main effect of this trough across our neck of the woods
is for mainly diurnally driven isolated to scattered showers and
possible thunderstorms for both Sunday and Monday afternoons. The
best chance of activity appears to be across northeast lower along
the lake breeze. Extended guidance then continues to expand the
ridge and associated high heat centered over Texas northeast toward
the Great Lakes for the second half of next week. As a result, very
warm to hot temperatures are expected up this way.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 642 AM EDT Thu Jul 20 2023
Numerous showers and thunderstorms today, as an area of low
pressure crosses northern lower MI. Brief but significant
restrictions are possible all day; the best chance for these will
be this afternoon at APN. Precip ends later this evening, though
MVFR cigs will linger after. Sw winds to start the day will become
nw and somewhat gusty by early evening.
&&
.MARINE...
Issued at 343 AM EDT Thu Jul 20 2023
Low pressure crossing the area will bring strong thunderstorms
today, especially on Lk Huron. Special Marine Warnings could well
be needed this afternoon for strong wind gusts and hail. After
this low departs, winds veer nw and become a bit gusty late today
into Friday. Advisory-level winds and waves are uncertain at this
time; we'll get close at times (especially on Lake MI this
evening, and near Presque Isle Lt). Will further evaluate this
later this morning, but for now am not planning on any Small Craft
Advisories.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
UPDATE...MSB
NEAR TERM...JZ
SHORT TERM...AJS
LONG TERM...AJS
AVIATION...JZ
MARINE...JZ
Hazardous weather outlook, Jul 20, 2:56 AM EST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
356 AM EDT Thu Jul 20 2023
MIZ016>018-020>036-041-042-086>088-095>099-211200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
356 AM EDT Thu Jul 20 2023
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...Today and tonight.
Thunderstorms are possible through this evening. Severe storms are
possible between 11 am and 7 pm. The best chance for severe storms
will be southeast of a line from Cadillac to Rogers City. Any
severe storms will produce damaging wind gusts and large hail. A
tornado or two may also be possible, mainly near Saginaw Bay.
Heavy rainfall will also occur with thunderstorms today.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is also a chance of thunderstorms Sunday afternoon and
Monday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-211200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
356 AM EDT Thu Jul 20 2023
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...Today and tonight.
Thunderstorms are possible through this evening. Severe storms are
possible between 11 am and 7 pm. The best chance for severe storms
will be on Lake Huron. Any severe storms will produce damaging
wind gusts and large hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is also a chance of thunderstorms Sunday afternoon and
Monday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
JZ
In the hours before
Special weather statement, Jul 20, 8:23 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Gaylord MI
923 AM EDT Thu Jul 20 2023
MIZ020-025-201415-
Leelanau MI-Benzie MI-
923 AM EDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of south central
Leelanau and Benzie Counties through 1015 AM EDT...
At 922 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Frankfort, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Elberta around 945 AM EDT.
Frankfort around 950 AM EDT.
Beulah and Benzonia around 1005 AM EDT.
Honor and Platte Township around 1015 AM EDT.
Other locations impacted by this storm include Wallin and Blaine
Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4471 8630 4477 8619 4478 8613 4484 8612
4487 8579 4477 8583 4477 8581 4451 8582
4451 8608 4453 8622 4456 8623 4456 8627
4466 8631
TIME...MOT...LOC 1322Z 269DEG 19KT 4467 8641
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JPBThunderstorm Wind, Benzie
- When
- July 20, 8:42 AM EST
- Where
- Benzie County, 0.69 mi N of Frankfort
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 44.640, -86.230
Local media reports multiple trees and powerlines down in the city of Frankfort. Reports confirmed by emergency manager.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, July 20, 2023$905,000 · EF1 · 116 events
- Hail and Damaging Winds in Michigan, July 20, 2023$20 million · 2.75 in hail · 32 events
- Hail and Damaging Winds in Ohio, July 20, 20231 death · $9,000 · 1.25 in hail · 7 events
- Flash Flooding and Hail in Ohio, July 20, 2023$4.0 million · 2 in hail · 41 events
- Flash Flooding and Hail in Tennessee, July 20, 2023$1.1 million · 1 in hail · 43 events
- Flash Flooding and Hail in Pennsylvania, July 20 to 21, 20231 injured · $490,000 · 50 kt wind · 42 events
- Hail and Damaging Winds in Kansas, July 20, 2023$799,000 · 2.5 in hail · 21 events
- Hail and Damaging Winds in Pennsylvania, July 20 to 21, 2023$176,000 · 2.5 in hail · 42 events
- Damaging Winds and Lightning Strike in South Carolina, July 20, 2023$1.0 million · 50 kt wind · 3 events
- Wildfire in Washington, July 20 to 21, 2023$820,000 · 1 event
- Damaging Winds in New York, July 20, 2023$84,000 · 65 kt wind · 48 events
- Hail and Damaging Winds in Ohio, July 20, 2023$129,000 · 1.5 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126606.